Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Deductive varieties of modules and universal algebras


Authors: Leslie Hogben and Clifford Bergman
Journal: Trans. Amer. Math. Soc. 289 (1985), 303-320
MSC: Primary 08C15; Secondary 16A35
DOI: https://doi.org/10.1090/S0002-9947-1985-0779065-X
MathSciNet review: 779065
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A variety of universal algebras is called deductive if every subquasivariety is a variety. The following results are obtained: (1) The variety of modules of an Artinian ring is deductive if and only if the ring is the direct sum of matrix rings over local rings, in which the maximal ideal is principal as a left and right ideal. (2) A directly representable variety of finite type is deductive if and only if either (i) it is equationally complete, or (ii) every algebra has an idempotent element, and a ring constructed from the variety is of the form (1) above.


References [Enhancements On Off] (What's this?)

  • [1] F. W. Anderson and K. R. Fuller, Rings and categories of modules, Springer-Verlag, New York, 1973. MR 1245487 (94i:16001)
  • [2] S. Burris and H. P. Sankappanavar, A course in universal algebra, Springer-Verlag, New York, 1981. MR 648287 (83k:08001)
  • [3] D. M. Clark and P. M. Krauss, Varieties generated by para primal algebras, Algebra Universalis 7 (1977), 93-114. MR 0429696 (55:2707)
  • [4] W. E. Clark and J. J. Liang, Enumeration of finite commutative chain rings, J. Algebra 27 (1973), 445-453. MR 0337910 (49:2679)
  • [5] N. J. Divinsky, Rings and radicals, Math. Expositions, Vol. 14, Univ. of Toronto Press, Ontario, 1965. MR 0197489 (33:5654)
  • [6] R. S. Freese and R. N. McKenzie, The commutator, an overview preprint, 1981.
  • [7] H. P. Gumm, An easy way to the commutator in modular varieties, Arch. Math. 34 (1980), 220-228. MR 590312 (81m:08015)
  • [8] C. Hermann, Affine algebras in congruence modular varieties, Acta Sci. Math. (Szeged) 41 (1979), 119-125. MR 534504 (80h:08011)
  • [9] I. N. Herstein, Topics in algebra, 2nd ed., Xerox College, Lexington, Mass., 1975. MR 0356988 (50:9456)
  • [10] V. I. Igošin, Quasivarieties of lattices, Mat. Z. 16 (2974), 49-56; English Transl., Math. Notes 16 (1974), 613-617. MR 0360383 (50:12833)
  • [11] N. Jacobson, Structure of rings, Amer. Math. Soc. Colloq. Publ., vol. 37, Amer. Math. Soc., Providence, R. I., 1968. MR 0081264 (18:373d)
  • [12] -, Basic algebra. II, Freeman, San Francisco, Calif., 1980. MR 571884 (81g:00001)
  • [13] J. Ježek and T. Kepka, Free commutative idempotent abelian groupoids and quasigroups, Acta Univ. Carolin.-Math. Phys. 17 (1976), 13-19. MR 0422479 (54:10466)
  • [14] R. N. McKenzie, Narrowness implies uniformity, Algebra Universalis 15 (1982), 67-85. MR 663953 (83i:08003)
  • [15] K. R. McLean, Commutative Artinian principal ideal rings, Proc. London Math. Soc. (3) 26 (1973), 249-272. MR 0319981 (47:8522)
  • [16] R. W. Quackenbush, Algebras with minimal spectrum, Algebra Universalis 10 (1980), 117-129. MR 552161 (81c:08007)
  • [17] W. Taylor, Some applications of the term condtion, Algebra Universalis 14 (1982). MR 634412 (83d:08004)
  • [18] K. Toyoda, On axioms of linear functions, Proc. Imp. Acad. Tokyo 17 (1941), 221-227. MR 0014105 (7:241g)
  • [19] A. I. Tsitkin, On structurally complete superintuitionistic logics, Dokl. Akad. Nauk SSSR 241 (1978), 40-43; English Transl., Soviet Math. Dokl. 19 (1978), 816-819. MR 510889 (80d:03024)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 08C15, 16A35

Retrieve articles in all journals with MSC: 08C15, 16A35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0779065-X
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society